Alert archive / Minnesota / Areal Flood Warnings in 2012
Areal Flood Warning 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this areal flood warning at May 27, 2012, 7:19 AM CDT for 5 counties in Minnesota. It took effect at May 27, 2012, 7:25 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2012, 7:19 AM CDT (12:19 UTC)
- In effect from
- May 27, 2012, 7:25 AM CDT
- Expired
- May 27, 2012, 1:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Becker County, MN, Clay County, MN, Otter Tail County, MN, Wadena County, MN, Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 149 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.3 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 845 J/kg
- Mixed-layer CIN
- -438 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 380 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this areal flood warning went out at May 27, 3:37 AM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, May 27, 3:37 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 337 AM CDT SUN MAY 27 2012 .SHORT TERM... 850 MB ANALYSIS VIA SPC MESOPAGE SHOWS 850 MB WARM FRONT EXTENDING FROM LOW IN WCNTRL SD NORTHEAST ACROSS SOUTH CENTRAL-SOUTHEAST ND INTO CNTRL MN ROUGHLY NR A WISHEK-WAHPETON-LITTLE FALLS LINE. AREA OF WEAKENING CONVECTION NORTH OF THE 850 MB FRONT CONTINUES TO MOVE NORTH. 850 MB JET OF 65 KTS FEEDING MOISTURE INTO THIS SYSTEM...BUT DESPITE THIS HAVE SEEN CONSIDERABLE REDUCTION IN INTENSITIES SINCE 06Z. AT THE SFC...LOW WAS JUST EAST OF PIERRE WITH A WARM FRONT NORTH OF HURON-BROOKINGS THEN CURVING SOUTHEAST TO NR MANKATO. MSAS 3 AND 6 HOUR PRESSURE FALLS INDICATE SFC LOW WILL BE JUST SOUTHEAST OF BISMARCK NR 15Z...WITH MOST SHORT RANGE MODELS INDICATE SFC LOW NR GFK BY 21Z. AS SFC LOW MOVES INTO SOUTH CENTRAL ND AND THEN UP TO GFK DURING THE COURSE OF THE MORNING-AFTN DO THINK SFC WARM FRONT WILL SURGE INTO FAR SE ND AND WCNTRL MN WITH DEW PTS CLIMBING WEILL INTO 60S. ALSO DO EXPECT LOW CLOUDS TO BREAKUP AND ALLOW FOR SOME SUN LATE MORINING AND AFTN ALLOWING SFC TEMPS TO WARM INTO THE 80S FARGO- PARK RAPIDS SOUTH. SFC LOW LOCATION AT 21Z NR GFK WITH A FRONT SOUTH-SOUTHEAST TO NR DTL-FFM....AND WOULD EXPECT CONVECTION TO FIRE NR THIS FRONT MID TO LATE AFTN WITH MU CAPES OVER 2500 J/KG AND LITTLE CIN. WILL MAINTAIN SVR WORDING FOR DTL-PKD-FFM-ADC AREAS 21Z-03Z PER PREV FCST AND THIS AGREES WITH LATEST SWODY1 WHICH HAS THIS AREA IN SLIGHT RISK. OVERNIGHT WILL SEE FRONT MOVE EAST AND THREAT FOR THUNDER TO END. MEANWHILE UPPER LOW OVER MONTANA WILL MOVE EAST-NORTHEAST INTO NW ND AND THEN NORTH CENTRAL ND BY MIDDAY MONDAY. MOST OF THE PERIOD 06Z-18Z MONDAY WILL BE QUIET WITH ONLY SOME CHANCES FOR SHOWERS OVER NORTHERN ND/FAR NW MN CLOSER TO 500 MB SYSTEM. BEST BET FOR INSTABILITY SHOWERS WILL COME MON AFTN INTO MON NIGHT OVER NE ND/NW MN AS UPPER LOW MOVES THROUGH AND THEN INTO TUESDAY OVER BDE-BJI AREAS. LOOKS TO BE QUITE COOL MONDAY AND ESPECIALLY INTO TUESDAY AS 850 MB TEMPS DROP BELOW ZERO. .LONG TERM...WEDNESDAY THROUGH SATURDAY GFS/ECMWF BOTH SHOW WEAK NORTHWEST FLOW ALOFT WEDNESDAY INTO EARLY NEXT WEEKEND. A COUPLE EMBEDDED SHORT-WAVES WILL RESULT IN A 20 PERCENT CHANCE FOR PRECIPITATION THURSDAY AND FRIDAY...BUT RAIN SHOULD BE CONFINED TO THE FAR WESTERN AND SOUTHERN FORECAST AREA GIVEN SURFACE HIGH PRESSURE ACROSS MUCH OF THE REGION. BETTER CHANCE OF MORE WIDESPREAD PRECIPITATION WILL BE NEXT WEEKEND...BUT TOO MUCH MODEL UNCERTAINTY THIS FAR OUT...SO WILL KEEP POPS IN THE LOW-END CHANCE CATEGORY. TEMPERATURES THROUGH THE PERIOD WILL INCREASE SLIGHTLY EACH DAY AS A HUDSON BAY TROUGH MOVES EASTWARD...ALLOWING WESTERN CONUS THERMAL RIDGE TO BUILD SLOWLY ACROSS THE NORTHERN PLAINS. AFTERNOON HIGHS WILL RANGE FROM THE UPPER 50S AND LOWER 60S ON WEDNESDAY TO THE LOWER TO MID 70S BY SATURDAY. && .AVIATION... A VARIETY OF CIGS EXPECTED THIS MORNING OVER THE AREA AS SOME IFR CIGS IN LOW CLOUDS WILL TRY TO MOVE NORTH INTO ERN ND/NW MN AS MOISTURE SFC-925 MB AIRMASS MOVES NORTH. OUTSIDE OF THIS...EXPECT MVFR-VFR CIGS. RAIN AND TSTMS TO BE MOST PRONOUNCED 12Z-15Z NORTHERN VALLEY INTO NRN MN...WITH CHC OF AFTN THUNDER BEST EAST OF THE RED RIVER OVER MINNESOTA 21Z-00Z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE/ROGERS
Hazardous weather outlook, May 27, 5:12 AM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 512 AM CDT SUN MAY 27 2012 MNZ001>009-013-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-281015- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-WILKIN- TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH- 512 AM CDT SUN MAY 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL SHIFT NORTH DURING THE COURSE OF THE MORNING INTO THE AFTERNOON WITH THE FOCUS BEING MORE OVER NORTHERN NORTH DAKOTA INTO NORTHERN MINNESOTA. NO SEVERE WEATHER IS ANTICIPATED THIS MORNING INTO EARLY AFTERNOON. DURING THE MID TO LATE AFTERNOON THE MAIN FOCUS FOR THUNDERSTORMS WILL SHIFT EAST OF THE RED RIVER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ014>017-022>024-027-028-030>032-040-281015- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-GRANT- 512 AM CDT SUN MAY 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS PRODUCED HEAVY RAINFALL OVER PARTS OF MINNESOTA LAKE COUNTRY OVERNIGHT ACROSS NORTHERN OTTER TAIL INTO WADENA COUNTIES. BE AWARE EARLY THIS MORNING FOR PONDING ON ROADWAYS AND IN LOW SPOTS. OTHERWISE TODAY WILL SEE A WARM FRONT LIFT NORTH THROUGH WEST CENTRAL MINNESOTA AS LOW PRESSURE MOVES FROM CENTRAL SOUTH DAKOTA INTO EASTERN NORTH DAKOTA. EXPECT SOME HEATING THIS AFTERNOON AND THIS WILL CAUSE THE ATMOSPHERE TO GET UNSTABLE EAST OF THE SURFACE LOW. EXPECT SCATTERED STRONG OR SEVERE THUNDERSTORMS TO FORM ALONG AND EAST OF A MAHNOMEN TO DETROIT LAKES TO FERGUS FALLS LINE MID TO LATE AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY. DTR
In the hours before
Local storm report, May 27, 6:17 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
617 AM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM HEAVY RAIN MOORHEAD 46.86N 96.76W
05/27/2012 M2.00 INCH CLAY MN PUBLIC
REPORTED FROM SOUTH MOORHEAD
0600 AM HEAVY RAIN 3 NNW WADENA 46.48N 95.16W
05/27/2012 M3.50 INCH WADENA MN TRAINED SPOTTER
TOTAL SINCE 1 AM....STILL RAINING.
0615 AM HEAVY RAIN 3 SW PERHAM 46.57N 95.62W
05/27/2012 M3.58 INCH OTTER TAIL MN MESONET
MEASURED BY PERSONAL WEATHER STATION SINCE
MIDNIGHT...STILL RAINING
0615 AM HEAVY RAIN 5 SE HAWLEY 46.83N 96.24W
05/27/2012 M2.40 INCH CLAY MN MESONET
REPORTED BY PERSONAL WEATHER STATION. STILL RAINING.
&&
DRIDDLELocal storm report, May 27, 6:57 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
657 AM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 AM HEAVY RAIN VERGAS 46.66N 95.80W
05/27/2012 M3.36 INCH OTTER TAIL MN PUBLIC
STILL RAINING
&&
DRIDDLEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 5:31 AM CDT | Areal Flood Advisory | FGF | Becker, Clay, Otter Tail, Wadena, Wilkin | 6 hr |
| May 26, 11:31 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 59 min |
| May 27, 3:37 PM CDT | Special Weather Statement | FGF | Cavalier | 23 min |
Nearby
Areal Flood Warnings in Minnesota, 2012Every areal flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.